Alert archive / Iowa / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 199, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jun 29, 2005, 9:33 PM CDT for Cass County, Iowa. It was in force for 42 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 29, 2005, 9:33 PM CDT (02:33 UTC)
- Expired
- Jun 29, 2005, 10:15 PM CDT
- In force
- 42 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Cass County, IA
The radar
The Des Moines radar (KDMX), 113 km from the middle of the area, began a volume at 02:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 29, 9:45 PM CDT | HAIL 0.88 | 4 Ese Atlantic Municipa, IA | 60 MPH WIND AS WELL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 29, 4:50 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 2.6 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1390 J/kg
- Mixed-layer CIN
- -46 J/kg
- Mixed-layer LCL
- 2195 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- -16 m²/s²
- 0-3 km storm-relative helicity
- 129 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 300233 SVRDMX IAC029-300315- /O.NEW.KDMX.SV.W.0199.050630T0233Z-050630T0315Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 933 PM CDT WED JUN 29 2005 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CASS COUNTY IN SOUTHWEST IOWA. * UNTIL 1015 PM CDT. * AT 929 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR ATLANTIC...OR 75 MILES WEST OF DES MOINES...AND MOVING EAST AT 45 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR WIOTA BY 940 PM CDT. NEAR ANITA MUNICIPAL AIRPORT BY 950 PM CDT. THE LOCATIONS OF ATLANTIC MUNICIPAL AIRPORT AND ANITA ARE ALSO IN THE PATH OF THIS SEVERE THUNDERSTORM. MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING. LAT...LON 4149 9516 4118 9515 4118 9473 4150 9473 $$ JUNGBLUTH
2 follow-up statements
000 WWUS53 KDMX 300251 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 951 PM CDT WED JUN 29 2005 IAC029-300315- /O.CON.KDMX.SV.W.0199.000000T0000Z-050630T0315Z/ CASS IA- 951 PM CDT WED JUN 29 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES FOR CASS COUNTY UNTIL 1015 PM CDT... AT 946 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 9 MILES EAST OF ATLANTIC...OR 65 MILES WEST OF DES MOINES...AND MOVING EAST AT 30 MPH. THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF CASS COUNTY...INCLUDING THE LOCATIONS OF WIOTA...ANITA AND ANITA MUNICIPAL AIRPORT. THIS STORM HAS PRODUCED NICKEL SIZED HAIL IN ATLANTIC AT 935 PM. LAT...LON 4149 9516 4118 9515 4118 9473 4150 9473 $$ JUNGBLUTH
000 WWUS53 KDMX 300315 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 1015 PM CDT WED JUN 29 2005 IAC029-300325- /O.EXP.KDMX.SV.W.0199.000000T0000Z-050630T0315Z/ CASS IA- 1015 PM CDT WED JUN 29 2005 ...THE SEVERE THUNDERSTORM WARNING FOR CASS COUNTY HAS BEEN ALLOWED TO EXPIRE... AT 1012 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE. LAT...LON 4149 9516 4118 9515 4118 9473 4150 9473 $$ JUNGBLUTH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 3:35 PM CDT, 5 hours 58 minutes earlier.
Area forecast discussion, Jun 29, 3:35 PM CDT, 5 hours 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 335 PM CDT WED JUN 29 2005 .DISCUSSION... MOST OF WX ACTION OVR FOR THE FCST PD WL BE IN THE FIRST PD WITH VIGOROUS SYS MOVG THRU TNGT. XPCT TSRA INIT SHORTLY AFTER ZN RELEASE OVR NWRN IA WITH A SIG EVENT TAKING PLACE TNGT AS STG JET AND STEEP LAPSE RATES ARE IN PLACE OVR THE CWA. MAIN THREAT WL BE N OF U.S. HWY 30 WITH TIMING BEING FRM LATE THIS AFTN THRU MIDN. COOLER AND DRIER WX ON TAP POST FROPA WITH BUBBLE HIGH MOVG THRU CNTRL U.S. THU THROUGH SAT. NXT ROUND WL COME IN THE SAT NGT THRU SUN NGT WITH THTE 4TH LOOKING TO BE ALRIGHT ATTM. STILL RECOVERING FM LIGHTNING STRIKE EARLIER TDA SO ANAL LMTD TO 1ST PD FOR THE MOST PART. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Jun 29, 5:55 PM CDT, 3 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 555 PM CDT WED JUN 29 2005 IAZ004>007-015>017-023>028-033>039-044>050-301030- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA- 555 PM CDT WED JUN 29 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL AND CENTRAL IOWA NORTH OF HIGHWAY 30. .DAY ONE...TONIGHT THUNDERSTORMS WILL OVERSPREAD THE REMAINDER OF THE AREA THIS EVENING. SEVERE STORMS ARE LIKELY WITH THIS ACTIVITY. SUPERCELLS WITH GOLFBALL SIZED HAIL...70 MPH WINDS AND AN ISOLATED TORNADO WILL BE POSSIBLE INITIALLY WEST OF INTERSTATE 35. THESE STORMS MAY EVOLVE INTO A DAMAGING WIND EVENT AS IT PROGRESSES TO THE EAST WITH THE MAIN THREAT BECOMING STRAIGHT LINE WINDS UP TO 75 MPH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA SATURDAY NIGHT THROUGH SUNDAY NIGHT. A FEW SEVERE STORMS AND LOCALLY HEAVY RAINFALL WILL BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY THIS EVENING THROUGH 11 PM. ACTIVATION MAY ALSO BE POSSIBLE SATURDAY NIGHT THROUGH SUNDAY NIGHT. IAZ057>062-070>075-081>086-092>097-301030- AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON- WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO- TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 555 PM CDT WED JUN 29 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL AND CENTRAL IOWA MAINLY SOUTH OF HIGHWAY 30. .DAY ONE...TONIGHT THUNDERSTORMS WILL OVERSPREAD THE REMAINDER OF THE AREA THIS EVENING. SEVERE STORMS ARE POSSIBLE WITH QUARTER SIZED HAIL AND WIND GUSTS TO 65 MPH BEING THE MAIN THREATS. AN ISOLATED TORNADO WILL BE POSSIBLE EARLY THIS EVENING WEST OF INTERSTATE 35. DAMAGING WINDS WILL BECOME THE PRIMARY THREAT AFTER 9 PM AS THE STORMS PROGRESS TO THE EAST. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA SUNDAY AND SUNDAY NIGHT. A FEW SEVERE STORMS AND LOCALLY HEAVY RAINFALL WILL BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY TONIGHT THROUGH 1 AM. ADDITIONAL SPOTTER ACTIVATION MAY BE NEEDED ON SUNDAY. DONAVON/KINNEY/FAB
In the hours before
Local storm report, Jun 29, 8:59 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
859 PM CDT WED JUN 29 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 PM TSTM WND DMG FARNHAMVILLE 42.28N 94.42W
06/29/2005 CALHOUN IA BROADCAST MEDIA
TREES AND LIMBS ACROSS UNKNOWN HIGHWAY. FROM KICD RADIO
SPENCER.
&&
SMALLLocal storm report, Jun 29, 9:03 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
903 PM CDT WED JUN 29 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0849 PM TSTM WND GST ANITA 41.44N 94.77W
06/29/2005 60 MPH CASS IA MESONET
FROM KCCI SCHOOLNET.
&&
SMALLLocal storm report, Jun 29, 9:07 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
907 PM CDT WED JUN 29 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM TSTM WND GST 2 N BUCKEYE 42.45N 93.38W
06/29/2005 75 MPH HARDIN IA STORM CHASER
0905 PM TSTM WND DMG 4 SW PANORA 41.65N 94.42W
06/29/2005 GUTHRIE IA LAW ENFORCEMENT
HIGHWAY 25 AND MONTEITH RD.
&&
SMALLLocal storm report, Jun 29, 9:26 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
926 PM CDT WED JUN 29 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0902 PM TSTM WND DMG 7 NW JEFFERSON 42.09N 94.47W
06/29/2005 GREENE IA BROADCAST MEDIA
TREES DOWN. FROM KCCI.
0812 PM TSTM WND DMG 1 W PATON 42.16N 94.27W
06/29/2005 GREENE IA BROADCAST MEDIA
COUNTY ROAD E18 WEST OF PATON...STEEL BUILDING
DEMOLISHED. FROM KCCI.
&&
SMALLLocal storm report, Jun 29, 9:28 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
928 PM CDT WED JUN 29 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0918 PM TSTM WND DMG HAMPTON 42.74N 93.20W
06/29/2005 FRANKLIN IA LAW ENFORCEMENT
TREES DOWN OF UNKOWN SIZE IN HAMPTON.
&&
MRLocal storm report, Jun 29, 9:31 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
931 PM CDT WED JUN 29 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0918 PM TSTM WND DMG 6 E POPEJOY 42.59N 93.31W
06/29/2005 FRANKLIN IA LAW ENFORCEMENT
TREES DOWN OF UNKOWN SIZE.
&&
MRThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 29, 7:20 PM CDT | Severe Thunderstorm Warning | DMX | Audubon | 42 min |
| Jun 29, 7:22 PM CDT | Severe Thunderstorm Warning | DMX | Carroll, Crawford | 38 min |
| Jun 29, 7:46 PM CDT | Severe Thunderstorm Warning | DMX | Greene | 45 min |
| Jun 29, 7:53 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun | 52 min |
| Jun 29, 7:53 PM CDT | Tornado Warning | DMX | Emmet | 37 min |
| Jun 29, 8:05 PM CDT | Severe Thunderstorm Warning | DMX | Carroll | 29 min |
| Jun 29, 8:10 PM CDT | Severe Thunderstorm Warning | DMX | Webster | 70 min |
| Jun 29, 8:15 PM CDT | Severe Thunderstorm Warning | DMX | Boone | 46 min |
| Jun 29, 8:24 PM CDT | Severe Thunderstorm Warning | DMX | Cass | 51 min |
| Jun 29, 8:29 PM CDT | Severe Thunderstorm Warning | DMX | Hamilton | 54 min |
| Jun 29, 8:36 PM CDT | Severe Thunderstorm Warning | DMX | Audubon, Guthrie | 39 min |
| Jun 29, 8:41 PM CDT | Severe Thunderstorm Warning | DMX | Adair | 34 min |
| Jun 29, 8:45 PM CDT | Severe Thunderstorm Warning | DMX | Story | 27 min |
| Jun 29, 8:50 PM CDT | Severe Thunderstorm Warning | DMX | Wright | 31 min |
| Jun 29, 8:52 PM CDT | Severe Thunderstorm Warning | DMX | Hardin | 58 min |
| Jun 29, 8:54 PM CDT | Severe Thunderstorm Warning | DMX | Franklin | 64 min |
| Jun 29, 9:06 PM CDT | Severe Thunderstorm Warning | DMX | Dallas | 42 min |
| Jun 29, 9:19 PM CDT | Severe Thunderstorm Warning | DMX | Butler, Grundy | 59 min |
| Jun 29, 9:27 PM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo | 28 min |
| Jun 29, 9:49 PM CDT | Severe Thunderstorm Warning | DMX | Bremer | 60 min |
| Jun 29, 10:00 PM CDT | Severe Thunderstorm Warning | DMX | Union | 31 min |
| Jun 29, 10:11 PM CDT | Severe Thunderstorm Warning | DMX | Jasper | 49 min |
| Jun 29, 10:22 PM CDT | Severe Thunderstorm Warning | DMX | Marshall | 41 min |
| Jun 29, 10:41 PM CDT | Severe Thunderstorm Warning | DMX | Poweshiek, Tama | 49 min |
| Jun 29, 11:04 PM CDT | Severe Thunderstorm Warning | DMX | Clarke, Union | 63 min |
| Jun 29, 11:14 PM CDT | Severe Thunderstorm Warning | DMX | Ringgold, Taylor | 67 min |
| Jun 29, 11:41 PM CDT | Severe Thunderstorm Warning | DMX | Lucas, Warren | 52 min |
| Jun 29, 11:55 PM CDT | Severe Thunderstorm Warning | DMX | Marion | 53 min |
| Jun 30, 12:05 AM CDT | Severe Thunderstorm Warning | DMX | Monroe | 42 min |
| Jun 30, 12:18 AM CDT | Severe Thunderstorm Warning | DMX | Decatur, Ringgold | 59 min |
| Jun 30, 12:22 AM CDT | Severe Thunderstorm Warning | DMX | Mahaska | 54 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.